Alert archive / Nebraska / Tornado Warnings in 2001

Tornado Warning 27, NWS Omaha, NE

May 4, 2001Nemaha County, Richardson County, Nebraska

NWS Omaha, NE issued this tornado warning at May 4, 2001, 5:50 PM CDT for Nemaha County, Richardson County, Nebraska. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 4, 2001, 5:50 PM CDT (22:50 UTC)
Expired
May 4, 2001, 6:15 PM CDT
In force
25 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Nemaha County, NE, Richardson County, NE

The radar

The Omaha radar (KOAX), 127 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
451 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

765 
WFUS53 KOAX 042251
TOROMA
NEC127-147-042315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
550 PM CDT FRI MAY 4 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN NEMAHA COUNTY IN SOUTHEAST NEBRASKA
  WESTERN RICHARDSON COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 615 PM CDT

* AT 545 PM CDT...LAW ENFORCEMENT OFFICIALS REPORTED A TORNADO 2
  MILES WEST OF DAWSON...OR ABOUT 15 MILES NORTHWEST OF FALLS
  CITY...MOVING NORTH AT 15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  AUBURN AROUND 615 PM CDT

THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR
THE WARNED AREA.

IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT
IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL
OF YOUR HOME OR BUSINESS. AVOID WINDOWS.

LAT...LON 4017 9600 4005 9584 4037 9576 4040 9604

POLLACK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 4, 2:50 PM CDT, 3 hours earlier.

Area forecast discussion, May 4, 2:50 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
250 PM CDT FRI MAY 4 2001

MAIN FORECAST PROBLEM IS THE THREAT OF EXCESSIVE RAINFALL...RIGHT
THROUGH THE WEEKEND.  ROUND 1 EXPECTED TONIGHT...SO A FLASH FLOOD
WATCH WILL BE IN EFFECT FOR ABOUT THE SRN 1/3 OF THE FCST AREA.
SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWED LOW PRESSURE CENTER
ALONG THE KS/OK BORDER SE OF DDC.  MAIN SURFACE LOW WAS OVER TX
N OF MAF.  CONDITIONS SOUTH OF THE FNT WERE UNSTABLE WITH DEWPTS
IN THE 60S AND TEMPERATURES MAINLY IN THE 70S TO AROUND 80.  THE
CHANCE OF SEVERE WEATHER IS NOT HIGH...BUT THINK THERE COULD BE A
FEW SEVERE STORMS LATE THIS AFTN/EVENING ACROSS SERN NE/SWRN IA.
INSTABILITY CONTINUES TO INCREASE TNGT WITH INCREASING WINDS AT
850 MB AND MOISTURE LIFTING OVER THE FNT.  HAVE COORDINATED WITH
HASTINGS...TOPEKA AND PLEASANT HILL IN REGARDS TO THE FLASH FLOOD
WATCH.  LOWS TNGT EXPECTED TO RANGE FROM THE 50S NORTH TO AROUND
60 FAR SERN ZONES.

PCPN SHOULD BE ONGOING SATURDAY MORNING...THEN WE MAY GET A BREAK
IN THE AFTERNOON.  ETA MODEL DOES SHOW SIGNIFICANT DRYING OF THE
ATMOSPHERE ABOVE 700 MB AFTER 18Z.  EXPECT A SQUALL LINE TO DVLP
TO OUR WEST FROM CENTRAL NE DOWN INTO TX...THEN MOVE EWD SATURDAY
NIGHT.  WILL NOT TRY TO TIME PCPN ON SATURDAY...SINCE SCT CELLS
MAY DEVELOP EVEN IN THE DRY SLOT WITH STEEP LAPSE RATES.  MODELS
ARE IN QUITE GOOD AGREEMENT LIFTING 500 MB LOW INTO NWRN KS BY
AROUND 18Z SUNDAY.  WILL HOLD SOME CHANCE OF PCPN IN FOR MONDAY
BUT THEN THERE SHOULD BE SOME DRY WEATHER AFTER THAT AS THE FLOW
BECOMES NW ALOFT.  FIRST DRAFT OF THE WORK ZONES WAS SENT.

.OMA...FLASH FLOOD WATCH TONIGHT SERN NE AND PART OF SWRN IA.A
MILLER

In the hours before

Special weather statement, May 4, 4:45 PM CDT, 1 hour 5 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-050200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT FRI MAY 4 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED OVER SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA INTO MID EVENING.

A FRONTAL BOUNDARY EXTENDED FROM SOUTHEAST IOWA ACROSS NORTHWEST
MISSOURI INTO SOUTH CENTRAL KANSAS.  A FEW THUNDERSTORMS NORTH OF
THE BOUNDARY ACROSS SOUTHEAST NEBRASKA AND PORTIONS OF SOUTHWEST
IOWA COULD BECOME SEVERE INTO MID EVENING WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN RISK.

OTHERWISE UNSETTLED WEATHER IS FORECAST TO CONTINUE ACROSS THE
REGION THROUGH TONIGHT AS THE FRONT STARTS TO LIFT SLOWLY NORTH.
ALTHOUGH THE FRONT SHOULD GENERALLY STILL REMAIN SOUTH OF THE
AREA...INSTABILITY ALOFT WILL INCREASE.  THIS INSTABILITY...IN
COMBINATION WITH A STRENGTHENING LOW LEVEL JET...MAY KEEP SHOWER AND
THUNDERSTORM ACTIVITY GOING THROUGH THE NIGHT.  AT THIS
TIME...ORGANIZED SEVERE WEATHER DEVELOPMENT IS NOT EXPECTED AFTER
THIS EVENING.  THE MAIN THREAT IS HEAVY RAIN...WHICH COULD CAUSE
FLOODING IN PARTS OF SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA WHERE A
FLASH FLOOD WATCH HAS BEEN POSTED THROUGH TONIGHT.

GW

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:05 PM CDTSevere Thunderstorm WarningOAXPawnee40 min
May 4, 4:43 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Pawnee32 min
May 4, 5:30 PM CDTSevere Thunderstorm WarningOAXRichardson30 min
May 4, 6:48 PM CDTTornado WarningOAXNemaha27 min

Nearby

Tornado Warnings in Nebraska, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.